Alert archive / Colorado / Frost Advisories in 2022

Frost Advisory 2, NWS Pueblo, CO

October 8, 20227 counties in Colorado

NWS Pueblo, CO issued this frost advisory at Oct 8, 2022, 3:35 PM MDT for 7 counties in Colorado. It took effect at Oct 9, 2022, 3:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2022, 3:35 PM MDT (21:35 UTC)
In effect from
Oct 9, 2022, 3:00 AM MDT
Expired
Oct 9, 2022, 8:55 AM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, El Paso County, CO, Kiowa County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 121 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS75 KPUB 082135
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
335 PM MDT Sat Oct 8 2022

COZ069>071-095-096-090545-
/O.NEW.KPUB.FR.Y.0002.221009T0900Z-221009T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-Western Kiowa County-
Eastern Kiowa County-
335 PM MDT Sat Oct 8 2022

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY...

* WHAT...Temperatures as low as 33 will likely result in frost 
  formation.

* WHERE...The San Luis Valley.

* WHEN...From 3 AM to 9 AM MDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
807 
WWUS75 KPUB 090215
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
815 PM MDT Sat Oct 8 2022

COZ084-091015-
/O.EXA.KPUB.FR.Y.0002.221009T0900Z-221009T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
815 PM MDT Sat Oct 8 2022

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Northern El Paso County.

* WHEN...From 3 AM to 9 AM MDT Sunday.

* IMPACTS...Frost could damage or kill sensitive outdoor 
  vegetation if left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

COZ069>071-095-096-091015-
/O.CON.KPUB.FR.Y.0002.221009T0900Z-221009T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-Western Kiowa County-
Eastern Kiowa County-
815 PM MDT Sat Oct 8 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
SUNDAY...

* WHAT...Temperatures as low as 33 will likely result in frost 
  formation.

* WHERE...The San Luis Valley and Kiowa County.

* WHEN...From 3 AM to 9 AM MDT Sunday.

* IMPACTS...Frost could damage or kill sensitive outdoor 
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
126 
WWUS75 KPUB 090551
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1151 PM MDT Sat Oct 8 2022

COZ069>071-084-095-096-091400-
/O.CON.KPUB.FR.Y.0002.221009T0900Z-221009T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-Western Kiowa County-Eastern Kiowa County-
1151 PM MDT Sat Oct 8 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...the San Luis Valley, Northern El Paso County, and Kiowa
  County.

* WHEN...From 3 AM to 9 AM MDT Sunday.

* IMPACTS...Frost could damage or kill sensitive outdoor 
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
696 
WWUS75 KPUB 090941
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
341 AM MDT Sun Oct 9 2022

COZ069>071-084-095-096-091500-
/O.CON.KPUB.FR.Y.0002.000000T0000Z-221009T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-Western Kiowa County-Eastern Kiowa County-
341 AM MDT Sun Oct 9 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...the San Luis Valley, Northern El Paso County, and Kiowa
  County.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
526 
WWUS75 KPUB 091455
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
855 AM MDT Sun Oct 9 2022

COZ069>071-084-095-096-091600-
/O.CAN.KPUB.FR.Y.0002.000000T0000Z-221009T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-Western Kiowa County-Eastern Kiowa County-
855 AM MDT Sun Oct 9 2022

...FROST ADVISORY IS CANCELLED...

Temperatures are quickly warming across the affected areas,
therefore, the Frost Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this frost advisory went out at Oct 8, 2:49 PM MDT, 46 minutes earlier.

Area forecast discussion, Oct 8, 2:49 PM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
249 PM MDT Sat Oct 8 2022

.SHORT TERM...(This evening through Sunday)
Issued at 239 PM MDT Sat Oct 8 2022

Key Messages:

1) Some frost and areas of patchy fog tonight...

2) Very nice day tomorrow...

Currently...

Some patchy showers were tied to the higher terrain at 2 pm this
afternoon. Most of the activity was over the S mtns S of La Veta,
but isolated showers were noted over all of the mtns. . A few
showers were also noted over the higher elevations of the Raton Mesa
on the plains down along the NM border.

Temp were generally around 60 over the valleys and plains with temps
cooling to around 30F at mtn top level.

Next 24 hours...

Generally a quiet pattern expected. Main concern will be some patchy
fog over the larger valleys, and possibly over the plains, with the
greatest threat over the San Luis Valley and Kiowa county. In
addition, cant rule out some patchy fog over the same areas due to
clear skies and near zero /Td spreads anticipated.

Expect lows tonight from 35-40F across the plains (with higher temps
over the Banana Belt regions) and 32-35F in the SLV.

Tomorrow is simply going to be a very nice day as max temps will be
70-75F range across the plains with 60s in the valleys. Winds will
be be light and diurnally driven.

.LONG TERM...(Sunday night through Saturday)
Issued at 239 PM MDT Sat Oct 8 2022

Key Messages:

1) Dry and warm through Tuesday.

2) New system comes in Wednesday, bringing cooler temps and
precipitation.

3) Drier and warmer towards next weekend.

Monday-Tuesday...

Monday will feature a broad trough far to the east and a weak low
pressure center across the desert southwest. Weak embedded
disturbances within the mid and upper-level flow will bring enough
instability to allow for isolated showers and thunderstorms, mainly
across our higher terrain, Monday afternoon. Along our higher peaks,
above 11-12kft, light snow accumulations will be possible, but the
rest will fall as rain. Other than an isolated shower possible along
our southern border, the eastern plains will remain dry, and high
temperatures will be in the mid-70s, while the higher valleys will
be in the 60s. Nighttime low temperatures, both Sunday night and
Monday night, will be cool, with 40s over the plains. Out in the San
Luis Valley, temperatures are expected to approach or dip just below
freezing, so we will have to keep an eye out for potential frost
concerns. Tuesday will mostly be similar to Monday, with slightly
warmer high temps across the CWA ahead of the next approaching
system. Precipitation will be more likely across parts of the
Continental Divide as it approaches later on in the day.

Tuesday Night-Wednesday...

The main concern with the long-term period continues to be the
potent upper-level trough and associated low pressure system
expected to track across the CONUS around the middle of the week.
The placement and amplitude of the system in question has been
largely variable in model output over the last week or so, and that
variation in solutions still mostly persists. Current runs of the EC
show the trough moving overhead late Tuesday into Wednesday, with
the main trough axis staying just north of our area, resulting in a
bit less precipitation over the plains and less cold air advecting
into the region. The GFS has the trough more amplified, digging a
bit further south and sending a mid-level low clear down into Texas.
This solution would be a bit wetter and, more importantly, would
allow for much stronger cold air advection and give us much colder
temperatures across the CWA. The Canadian currently sits somewhere
in between the previous two. Large ensemble spreads do not imply an
excess in forecast confidence, and the NBM is showing a high
temperature spread for Wednesday of fifteen degrees or more over
parts of our eastern plains.

Comparing what we've seen in model trends over the last 4 days or so
to the most recent guidance, trends do seem to be moving in a
cooler, more wet direction. While current NBM QPF does not show much
in the way of snowfall, outside of a few spots over our highest
mountain peaks, more widespread rain and cloud cover are within
expectations, mainly late Tuesday night into Wednesday morning,
which is when the surface cold front is expected to pass through.
With the influx of cooler air from the north, colder temperatures
will be prevalent across the area, especially Wednesday night, where
most of the CWA is projected to be at or below the mid-30s. This
will bring up concerns of potential frost highlights over the
eastern plains, while the San Luis Valley, if the NBM is to be
believed, may approach conditions for the first hard freeze of the
year.

Thursday Onwards...

The upper trough should depart the area Wednesday evening, with
upper-level ridging slowly building back in to our west starting
Thursday with breezy northwest flow aloft. The flow should be on the
dry side and things should clear out quickly, with high temperatures
warming back into the 60s-70s by next weekend. Low temperatures
still are seeing a bit of uncertainty in the long-range guidance,
but 30s-40s are generally expected across the area each night
through the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 239 PM MDT Sat Oct 8 2022

For KCOS, KPUB and KALS...

A clear and cool night is anticipated. This *may* lead to a chance
of some patchy fog/low cigs at each of the TAF sites tonight.
Probability is pretty low of it happening but it cannot be ruled
out given the low T/TD spreads expected along with clear skies.
Tomorrow will be sunny with light diurnally driven winds.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 9 AM MDT Sunday for COZ069>071-095-
096.

&&

SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...HODANISH
Hazardous weather outlook, Oct 8, 11:36 AM MDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1136 AM MDT Sat Oct 8 2022

COZ058>089-093>099-091745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1136 AM MDT Sat Oct 8 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers with some embedded thunder are expected over
the mountains and valleys this afternoon. The shower activity is
expected to be a bit more widespread over the southern mountains
this afternoon. The storms over the southern mountains will roll
onto the plains later this afternoon and early evening, with the
best chance of showers south of highway 50.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms may be possible Sunday and Monday over the
southern Mountains. Lightning will be the main concern. Peaks
above 12000 may see an inch or two of light snow.

More widespread showers and thunderstorms are possible Tuesday
over the Mountains. Lightning will be the main risk. Snow levels
will start out above 12000 feet Tuesday and fall to near 9000 feet
by Wednesday. A couple of inches of snow are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

Hodanish

Nearby

Frost Advisories in Colorado, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.